Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 15, 2011

June 15, 2011 · NWS OHX · 45 events in 18 counties and zones

Widespread strong to severe thunderstorms affected Middle Tennessee from the early morning through late evening hours on June 15. Dozens of reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread strong to severe thunderstorms affected Middle Tennessee from the early morning through late evening hours on June 15. Dozens of reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 5:34 AM CST, 20 minutes earlier.

Area forecast discussion, Jun 15, 5:34 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CDT WED JUN 15 2011

.UPDATE...FOR 12Z TAFS.

&&

.AVIATION...
COMBINATION OF H5 S/W TROF DROPPING SE OVR THE AREA AND INCREASE
IN DEWPTS/TEMPS EXPECTED TO GET AREA OF RW/TRW STARTED AROUND NOON.
WL TEMPO MVFR COND W/TSRA 18Z-22Z KBNA AND 20Z-24Z KCSV. MVFR FG
KCSV LATE TNGT.

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT WED JUN 15 2011/

DISCUSSION...UPPER TROUGH OVER THE PLAINS IS EXPECTED TO ROTATE EWD
THROUGH THE OH/TN VALLEY TODAY. LOCAL WRF MODEL SHOWS SIGNIFICANT
INCREASES IN INSTABILITY...B+...PRECIPITABLE WATER. IT ALSO SHOWS
A 500MB JET DEVELOPING OVER THE AREA BY 18Z AND MOVING EWD ACROSS
THE MIDSTATE THIS AFTERNOON. THUS IT APPEARS THAT ALL OF THE
INGREDIENTS ARE COMING TOGETHER FOR A FEW SVR STORMS...MAINLY THIS
AFTERNOON. SPC HAS OUTLOOKED A SLIGHT RISK SVR FOR TODAY WITH
DAMAGING WIND AND HAIL THE PRIMARY THREAT. CONVECTION TAPERS OFF
THIS EVENING AS DRIER AIR MOVES INTO THE AREA.

NO COOLING AT THE SFC UNFORTUNATELY AS HIGH TEMPS BUMP UP AGAINST
THE 90 MARK TOMORROW. UPPER RIDGE BUILDS BACK OVER THE AREA BY
SAT. AS THIS UPPER RIDGE BUILDS IN OVER THE SERN STATES THE NEXT
UPPER TROUGH MOVES INTO THE PLAINS BY MON WITH A WELL DEFINED SFC
LOW SETTING UP OVER THE PLAINS BY FRI. THE ASSOCIATED WARM FRONT
EXTENDS FROM THE KANSAS LOW SEWD ACROSS THE DEEP SOUTH ON FRI AM.
THE WARM FRONT MOVES NWD TO AN IOWA TO WEST VIRGINIA LINE BY MON
AM. THIS FEATURE WILL ALSO HELP TO KICK OFF CONVECTION OVER THE
AREA DURING THE FRI-SUN PERIOD.

SIGNIFICANT AMOUNTS OF DRY AIR AT ALL LEVELS GET PUMPED NEWD OUT
OF THE LOWER PLAINS BEHIND THE WARM FRONT SUCH THAT CHANCES OF
CONVECTION SEEMED TOO LOW TO MENTION ON MON AND TUE.

THE UPPER TROUGH OVER THE PLAINS FINALLY MOVES EWD ENOUGH TO SPARK
CONVECTION FOR TUE NGT AND WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jun 15, 4:27 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 15 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE TODAY.

MOISTURE WILL INCREASE ALONG A FRONTAL SYSTEM TODAY. AN ORGANIZED
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL POSSIBLE AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION FRIDAY. WARM AND
UNSTABLE CONDITIONS COULD GENERATE ISOLATED SEVERE THUNDERSTORMS
ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The radar

The Nashville radar (KOHX), 20 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

34 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Sumner

When
June 15, 5:54 AM CST
Where
Sumner County, Gallatin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.400, -86.450

Nickel size hail was reported in Gallatin.

Hail, Sumner

When
June 15, 6:00 AM CST
Where
Sumner County, 4 mi E of Gallatin
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.400, -86.378

Nickel size hail was reported by a NWS employee.

Hail, Jackson

When
June 15, 9:02 AM CST
Where
Jackson County, 6 mi E of Gainesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.350, -85.542

Trained spotter reported penny size hail.

Hail, Smith

When
June 15, 9:59 AM CST
Where
Smith County, 1 mi S of Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.236, -85.930

Trained spotter reported quarter size hail.

Hail, Putnam

When
June 15, 10:47 AM CST
Where
Putnam County, 5 mi NW of Cookeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.221, -85.563

Hail, Davidson

When
June 15, 10:51 AM CST
Where
Davidson County, Nashville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.170, -86.780

Hail, Putnam

When
June 15, 10:55 AM CST
Where
Putnam County, Cookeville
Measured
1 in hail
Reported by
Public
Coordinates
36.170, -85.500

Hail, Davidson

When
June 15, 10:56 AM CST
Where
Davidson County, 5 mi N of Nashville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.242, -86.780

Hail, Putnam

When
June 15, 10:59 AM CST
Where
Putnam County, Double Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.600

Quarter size hail was reported in Double Springs.

Hail, Davidson

When
June 15, 11:05 AM CST
Where
Davidson County, Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -86.780

Trained spotter reported quarter size hail.

Hail, Overton

When
June 15, 11:18 AM CST
Where
Overton County, 0.33 mi SE of Doubling Spur
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.166, -85.177

Golfball size hail was reported along Hanging Limb Highway in Overton County.

Hail, Cumberland

When
June 15, 11:22 AM CST
Where
Cumberland County, 0.89 mi NE of Elmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.130, -85.070

Thunderstorm Wind, Davidson

When
June 15, 12:15 PM CST
Where
Davidson County, 8 mi SE of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.088, -86.679

Spotter estimated 60 mph winds from a wet microburst.

Hail, Stewart

When
June 15, 12:55 PM CST
Where
Stewart County, 2.05 mi S of Dover
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.451, -87.837

Quarter size hail was observed on Lick Creek Road.

Hail, Cumberland

When
June 15, 1:16 PM CST
Where
Cumberland County, 6 mi W of Crossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -85.137

Hail, Lewis

When
June 15, 1:39 PM CST
Where
Lewis County, 2.1 mi NE of Blondy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.593, -87.505

Hail, Davidson

When
June 15, 2:08 PM CST
Where
Davidson County, Belle Meade
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -86.870

Thunderstorm Wind, Cheatham

When
June 15, 2:08 PM CST
Where
Cheatham County, Ashland City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.280, -87.070

Trees were blown down across Cheatham County.

Hail, Davidson

When
June 15, 2:15 PM CST
Where
Davidson County, 2.18 mi W of Tusculum
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.072, -86.759

Tennis ball size hail observed at Crieve Hall in Nashville.

Hail, Davidson

When
June 15, 2:20 PM CST
Where
Davidson County, 0.41 mi N of Paragon Mill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.086, -86.700

Hail occurred at Harding Place and Interstate 24 intersection.

Hail, Davidson

When
June 15, 2:22 PM CST
Where
Davidson County, 10 mi NW of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.272, -86.907

Funnel Cloud, Davidson

When
June 15, 2:25 PM CST
Where
Davidson County, 1.48 mi ESE of Bellevue
Reported by
Public
Coordinates
36.061, -86.906

Funnel cloud observed at Edwin Warner Park.

Thunderstorm Wind, Rutherford

When
June 15, 2:50 PM CST
Where
Rutherford County, 7 mi NW of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.922, -86.508

Trees blown down across much of northwestern Rutherford County.

Thunderstorm Wind, Lewis

When
June 15, 3:05 PM CST
Where
Lewis County, 2 mi S of Hohenwald
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.521, -87.570

Trees were blown down across the southern portion of Lewis County.

Thunderstorm Wind, Lawrence

When
June 15, 3:15 PM CST
Where
Lawrence County, 4 mi W of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.250, -87.401

Trees were blown down and some buildings suffered roof damage across the western portion of Lawrence County.

Hail, Grundy

When
June 15, 3:25 PM CST
Where
Grundy County, Pelham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.320, -85.880

Thunderstorm Wind, Lawrence

When
June 15, 3:25 PM CST
Where
Lawrence County, Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.250, -87.330

A roof was blown off a home in Lawrenceburg and trees were blown down in and around the city.

Hail, Dickson

When
June 15, 3:50 PM CST
Where
Dickson County, 6 mi SW of Dickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.019, -87.456

Hail, Dickson

When
June 15, 3:50 PM CST
Where
Dickson County, 6 mi SW of Dickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.019, -87.456

Hail, Maury

When
June 15, 3:55 PM CST
Where
Maury County, 5 mi NE of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.671, -86.987

Hail, Davidson

When
June 15, 3:58 PM CST
Where
Davidson County, 0.75 mi S of Richland
Measured
1 in hail
Reported by
Public
Coordinates
36.139, -86.880

Quarter size hail observed near Charlotte Pike and Annex Drive.

Hail, Dickson

When
June 15, 4:02 PM CST
Where
Dickson County, 2.99 mi NNW of Mt Sinai
Measured
1 in hail
Reported by
Public
Coordinates
36.038, -87.426

Hail, Davidson

When
June 15, 4:05 PM CST
Where
Davidson County, 2.05 mi ESE of Richland
Measured
2 in hail
Reported by
Public
Coordinates
36.139, -86.846

Two inch diameter hail was observed at McCabe Golf Course in west Nashville.

Hail, Humphreys

When
June 15, 4:47 PM CST
Where
Humphreys County, Waverly
Measured
1.25 in hail
Reported by
Public
Coordinates
36.080, -87.800

Half dollar size hail occurred in Waverly.

Thunderstorm Wind, Dickson

When
June 15, 5:20 PM CST
Where
Dickson County, 6 mi SW of Dickson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.019, -87.456

A trained spotter reported a wind gust of 60 mph and half inch hail in far southwestern Dickson County.

Hail, Lawrence

When
June 15, 5:55 PM CST
Where
Lawrence County, 12 mi S of Lawrenceburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.076, -87.330

Quarter size hail was reported 12 miles south of Lawrenceburg.

Hail, Maury

When
June 15, 6:18 PM CST
Where
Maury County, 2 mi E of Spring Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
35.750, -86.894

Half dollar size hail was reported 2 miles east of Spring Hill.

Hail, Wayne

When
June 15, 6:22 PM CST
Where
Wayne County, Collinwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.180, -87.750

Hail up to quarter size was reported across southern Wayne County.

Thunderstorm Wind, Wayne

When
June 15, 6:22 PM CST
Where
Wayne County, Collinwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.180, -87.750

Trees were blown down across southern portions of Wayne County.

Thunderstorm Wind, Lawrence

When
June 15, 6:35 PM CST
Where
Lawrence County, Loretto
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.080, -87.450

A wind gust of 60 mph was estimated in Loretto.

Thunderstorm Wind, Giles

When
June 15, 6:45 PM CST
Where
Giles County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.200, -87.020

Trees were blown down with small hail reported in and around Pulaski.

Hail, Putnam

When
June 15, 8:10 PM CST
Where
Putnam County, 3 mi N of Cookeville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.213, -85.500

Half dollar size hail was reported 3 miles north of Cookeville.

Hail, Smith

When
June 15, 8:10 PM CST
Where
Smith County, Pleasant Shade
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -85.950

Quarter size hail was reported in Pleasant Shade.

Hail, Jackson

When
June 15, 8:37 PM CST
Where
Jackson County, Gainesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -85.650

Hail, Putnam

When
June 15, 8:50 PM CST
Where
Putnam County, 2 mi W of Cookeville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.170, -85.536

Golfball size hail was reported 2 miles west of Cookeville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320509, 320510, 320511, 320512, 320513, 320517, 320518, 320519, 320520, 320521, 320522, 320523, 320524, 320525, 320526, 320527, 320528, 320529, 320530, 320532, 320534, 320535, 320536, 320537, 320538, 320539, 320540, 320542, 320543, 320544, 320545, 320546, 320548, 320550, 320551, 320552, 320554, 320555, 320563, 320556, and more.